Alert archive / Alabama / Heat Advisories in 2020
Heat Advisory 2, NWS Birmingham, AL
NWS Birmingham, AL issued this heat advisory at Jul 15, 2020, 1:37 PM CDT for 14 counties in Alabama. It took effect at Jul 16, 2020, 12:00 PM CDT. It was in force for 31 hr.
The area
The counties it named.
The facts
- Issued
- Jul 15, 2020, 1:37 PM CDT (18:37 UTC)
- In effect from
- Jul 16, 2020, 12:00 PM CDT
- Expired
- Jul 17, 2020, 7:00 PM CDT
- In force
- 31 hr
- Issued by
- NWS Birmingham, AL
Counties Bibb County, AL, Dallas County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Lamar County, AL, Marengo County, AL, Marion County, AL, Perry County, AL, Pickens County, AL, Sumter County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 82 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this heat advisory went out at Jul 15, 12:26 PM CDT, 1 hour 11 minutes earlier.
Area forecast discussion, Jul 15, 12:26 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1226 PM CDT Wed Jul 15 2020 .UPDATE... For 18Z Aviation. && .SHORT TERM... /Updated at 1133 AM CDT Wed Jul 15 2020/ Features. Sprawling upper-layer ridging remains in place across much of the Southern United States with the center of the mid-layer ridge remaining to our west, now centered over Central Texas. Lower- level ridging was analyzed from the Southwest Atlantic Basin west across Florida and into the Central Gulf of Mexico. 13z hand surface analysis depicted higher pressures across the northern half of the state with lower pressures generally along and south of the U.S. Highway 80 corridor. A diffuse surface boundary remains positioned across this area. The 15.12Z BMX sounding contains ample dry air aloft above 750 mb. While the deeper layer dry air aloft across our northern counties will help to limit convective development, moisture content through the vertical column will be greater further to the south. Our southern counties will also be more favorable for convective development being closer to the weak surface boundary along with the lingering weak upper-level disturbance over the Northern Gulf of Mexico. As a result, the wet microburst risk will be moderate generally across the southern third of the forecast area with a low risk elsewhere. Expect the potential for a few strong to severe storms posing a risk for damaging winds this afternoon and evening. Forecast. Today. Expect partly cloudy skies with isolated showers and thunderstorms north while our southern counties will experience scattered showers and storms. Some storms south may be strong to severe with a risk for damaging winds due to wet microbursts. Highs outside of convection will range from the low 90s east to the mid 90s south and west. Peak heat indices will be around 105 degrees across our far southwest counties, but the extent and duration precludes the issuance of a heat advisory at this time. Tonight. Expect showers and a few storms to linger after dark across portions of our southern and eastern counties with isolated PoPs in these areas. Otherwise, skies will be fair with lows ranging from the low 70s northeast to the mid 70s west. Thursday. Partly cloudy skies are again forecast during the day Thursday with isolated to scattered showers and thunderstorms across much of the area with the lowest chances to the northwest. Highs will range from the low 90s east to the mid 90s west. Heat indices will be highest across portions of our far southwest and far west- central counties but the limited duration precludes the issuance of a heat advisory at this time. 05 .LONG TERM... /Updated at 0327 AM CDT Wed Jul 15 2020/ Friday through Tuesday. An expansive upper-level ridge is forecast to be centered near the I-40 corridor through the long term period. On Friday and Saturday, a surface to 700 mb ridge axis over North Georgia may help maintain a westward moving area of below average PWAT values across Alabama, resulting in only isolated daytime convection. Some weakening of the ridge and a general moistening trend could begin on Sunday and continue through Tuesday. Rain chances are currently expected to increase from 20 percent on Saturday, to 30 percent on Sunday and to 40 percent on Monday and Tuesday. 87/Grantham && .AVIATION... 18Z TAF Discussion. Scattered cloud bases expected to remain in VFR height range outside of convection this afternoon and evening. Best chances for RA and TS will be at our southern terminals. Have included TSRA tempo groups starting at 19z at TOI and 20z at MGM for northward propagating outflows from coastal convection this morning. Expect scattered showers and storms to persist across the south this afternoon into the evening followed by potential for lingering showers southeast. Chances for SHRA and a few TS will exist elsewhere this afternoon and evening but chances decrease the further north you get. Probabilities are too low to include at any of our northern sites. Expect VFR conditions overnight except in locations that receive convection today as they may experience some brief reduction in VIS early Thursday morning. Lingering showers will be possible southeast. Thursday will feature scattered cumulus developing by mid to late morning with scattered showers and thunderstorms. While chances will be greater in extent, confidence remains too low to include at any northern location through the end of this cycle. 05 && .FIRE WEATHER... Showers and storms may become numerous across the southern areas today with less activity to the north. Winds should be light and variable. Rain chances begin a downward trend on Thursday, and that continues through Saturday. Hot and humid conditions will continue. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 72 93 72 93 72 / 10 40 0 20 0 Anniston 72 91 72 93 72 / 10 40 0 20 0 Birmingham 74 95 75 94 74 / 10 40 0 20 0 Tuscaloosa 74 94 75 95 74 / 10 40 0 20 0 Calera 72 92 73 94 73 / 20 40 0 20 0 Auburn 73 91 72 92 72 / 30 40 10 20 0 Montgomery 73 93 75 95 74 / 30 40 10 20 0 Troy 71 92 73 94 73 / 30 40 10 20 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Jul 15, 8:33 AM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 833 AM CDT Wed Jul 15 2020 ALZ011>015-017>050-161645- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 833 AM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A few strong to severe thunderstorms may occur this afternoon and evening with the primary risk being damaging winds in excess of 60 mph. Heat indices may briefly reach 105 degrees this afternoon for areas along and south of a line from Fayette to Clanton to Auburn. Confidence remains low at this time, so stay tuned for updates. Take extra precaution if spending time outdoors. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Heat indices may reach or exceed 105 degrees during the afternoon Thursday through Friday. Take extra precaution if spending time outdoors. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will needed this afternoon and evening. Please follow all local, state, and CDC guidelines in regards to travel.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 2:09 PM CDT | Special Weather Statement | BMX | Pike | 36 min |
| Jul 15, 2:36 PM CDT | Special Weather Statement | BMX | Bullock, Lowndes, Montgomery | 39 min |
| Jul 15, 2:53 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock | 15 min |
| Jul 15, 3:29 PM CDT | Special Weather Statement | BMX | Lee | 46 min |
| Jul 15, 3:32 PM CDT | Severe Thunderstorm Warning | BMX | Lee, Russell | 28 min |
| Jul 15, 3:35 PM CDT | Special Weather Statement | BMX | Macon | 40 min |
| Jul 15, 3:42 PM CDT | Special Weather Statement | BMX | Elmore | 33 min |
| Jul 15, 4:01 PM CDT | Special Weather Statement | BMX | Montgomery | 29 min |
| Jul 15, 4:09 PM CDT | Areal Flood Advisory | BMX | Elmore, Montgomery | 2 hr |
| Jul 15, 4:11 PM CDT | Special Weather Statement | BMX | Russell | 34 min |
| Jul 15, 4:17 PM CDT | Special Weather Statement | BMX | Elmore | 28 min |
| Jul 15, 4:19 PM CDT | Special Weather Statement | BMX | Lee | 26 min |
| Jul 15, 4:42 PM CDT | Special Weather Statement | BMX | Lee | 33 min |
| Jul 15, 4:44 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Lee, Tallapoosa | 28 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.